Alert archive / Mississippi / Tornado Warnings in 2026
Tornado Warning 17, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Mar 9, 2026, 8:07 PM CDT for Lowndes County, Mississippi. It was in force for 19 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2026, 8:07 PM CDT (01:07 UTC)
- Expired
- Mar 9, 2026, 8:26 PM CDT
- In force
- 19 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 8:07 PM CDT | TSTM WND DMG | Columbus, MS | A tree fell onto a home in the 800 block of Alabama Street and in the 200 block of Taylor Street. Scattered power lines were also downed, including a transformer downed on Poplar Street. |
| Mar 9, 8:07 PM CDT | TSTM WND DMG | Columbus, MS | A tree was blown down onto a home in the 900 block of Waterworks Road in Columbus. |
| Mar 9, 8:07 PM CDT | HAIL 1 | 1 Wsw Columbus, MS | Pictures from 0.6 miles north of Main Street in Columbus showed hail the size of quarters. |
| Mar 9, 8:13 PM CDT | HAIL 1.5 | 1 Nw New Hope, MS | |
| Mar 9, 8:15 PM CDT | TSTM WND DMG | New Hope, MS | Several trees down along with some power lines and poles. |
| Mar 9, 8:15 PM CDT | HAIL 1 | 3 Nne New Hope, MS | Nickel to quarter size hail was beginning to accumulate near Mt. Vernon Church. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.1
The text
As transmitted.
931
WFUS54 KJAN 100107
TORJAN
MSC087-100145-
/O.NEW.KJAN.TO.W.0017.260310T0107Z-260310T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
807 PM CDT Mon Mar 9 2026
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southeastern Lowndes County in northeastern Mississippi...
* Until 845 PM CDT.
* At 807 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Columbus, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Columbus around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3330 8830 3329 8831 3339 8850 3355 8840
3351 8828
TIME...MOT...LOC 0107Z 296DEG 22KT 3344 8837
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DB2 follow-up statements
538
WWUS54 KJAN 100110
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
810 PM CDT Mon Mar 9 2026
MSC087-100145-
/O.CON.KJAN.TO.W.0017.000000T0000Z-260310T0145Z/
Lowndes MS-
810 PM CDT Mon Mar 9 2026
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN LOWNDES COUNTY...
At 810 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Columbus, moving southeast at 25 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Columbus around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3330 8830 3329 8831 3339 8850 3355 8840
3351 8828
TIME...MOT...LOC 0110Z 296DEG 22KT 3343 8835
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
DB660
WWUS54 KJAN 100126
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
826 PM CDT Mon Mar 9 2026
MSC087-100136-
/O.CAN.KJAN.TO.W.0017.000000T0000Z-260310T0145Z/
Lowndes MS-
826 PM CDT Mon Mar 9 2026
...THE TORNADO WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 3330 8830 3329 8831 3339 8850 3355 8840
3351 8828
TIME...MOT...LOC 0122Z 296DEG 22KT 3339 8824
$$
DBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Mar 9, 7:48 PM CDT, 19 minutes earlier. Its key messages:
- Scattered severe storms with potential for hail up to golfball size are possible this afternoon and early evening.
- Fog development likely in the southeastern region of the CWA (south of I-20 and west of I-55, in general)
- Another round of severe storms is possible Wednesday afternoon and evening.
- Yet another round of severe/strong storms is possible next Monday
Area forecast discussion, Mar 9, 7:48 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
748 PM CDT Mon Mar 9 2026
...New AVIATION...
.KEY MESSAGES...
- Scattered severe storms with potential for hail up to golfball
size are possible this afternoon and early evening.
- Fog development likely in the southeastern region of the CWA
(south of I-20 and west of I-55, in general)
- Another round of severe storms is possible Wednesday afternoon
and evening.
- Yet another round of severe/strong storms is possible next
Monday
&&
.DISCUSSION...
Issued at 141 PM CDT Mon Mar 9 2026
Today...
Strong to severe storms are likely today as mid to upper level
shortwave and associated speed max swings from west to east across
the area with favorable timing to kick off showers and thunderstorms
through afternoon into the evening. We'll likely see a peak in
activity between 3 PM and 8 PM with storms diminishing in coverage
and intensity after that time with the risk becoming low well before
midnight.
The severe weather ingredients today consist of the above mentioned
impetus for storm development/ascent coupled with anomalously warm
and moist conditions near the surface. Current observations around
the area indicate temperatures are already in the mid 70s F with
dewpoints in the mid to upper 60s F. Mostly cloudy skies will
inhibit warming to some degree today but warm southerlies and
filtered sunlight should allow us to warm into the lower 80s F for
afternoon highs for areas south of Highway 82. One caveat would be
for areas (mostly along and north of Highway 82) that receive the
earliest showers or storms--temperatures could be held in check a
bit more. Southerlies are also transporting deep moisture northward
and the relatively limited sunlight/mixing will allow dewpoint
temperatures to rise without mixing out as easily, which will
compensate for the slightly cooler temperatures we might see
otherwise.
The net result is SB/MUCAPE values that are already in the 1500-
2000 J/KG range and should the near-70 F dewpoint values progged by
guidance such as the HRRR verify into more of our area, instability
values could reach into the 2500-2750 J/KG range in a few locations.
In terms of shear, low level winds from the surface through around
850 mb show moderate clockwise turning with height but lack
substantial speeds resulting in limited low level helicity. Deep
layer, effective shear will however be supportive of severe storms
with 50-55 KT of bulk shear likely. Long hodographs result with
storm motions likely south of due east within the strongest shear
channel across the northern half of the area. Isolated/discrete
storms that develop within the warm sector (generally south of I-
20), will initially move northeastward and will generally turn more
east as they progress through the afternoon. While the tornado
chance is low this afternoon, if we were to see a storm display a
period of briefly stronger rotation/organization, it may be in the
vicinity of where these two storm mode/motion regimes intersect as
warm air advection convective elements move into and merge with the
storms further north that exhibit the expected prevailing NW to SE
storm motions. Interactions between these storm elements and the
boundaries they generate will be primary targets of interest for
sudden, likely brief, spin-ups.
With all of this in mind, the forecast calls for HAIL as the primary
hazard with sizes that could reach Golfballs. Storms of this
intensity are not expected to be common but could have some
longevity if they develop amid the supportive shear/instability
environment. Damaging WIND is also likely today with gusts as high
as 60 mph. TORNADOES are not particularly likely and if they do
occur are not expected to be particularly long lived nor strong.
However, with an environment supportive of supercells and with low
level (0-1km) helicity around ~100 m^2/s^2, it will be something
worth monitoring.
As such, a watch has been issued for our northern
counties/parishes at this time; with subsequent watch(es) for the
rest of the area possible but unlikely.
A few showers have blossomed into thunderstorms mostly near the
Mississippi River. A couple of cells to our north have already
triggered severe TS warning(s) While the bulk of strong storms are
expected later today, current conditions do support some severe
risk so these storms will need to be watched moving forward.
Tomorrow...
As today's storms will be driven primarily by mid to upper level
dynamics, there will be no substantial airmass change in the wake
of today's storms. Rather, warm and moist southerly flow will
persist ahead of the next feature of interest: a more potent trough
and associated cold front set to arrive Wednesday evening. Save for
isolated warm/moist air advection triggered shower activity, benign
and mostly warm and muggy conditions will persist Tuesday into early
Wednesday.
Wednesday...
By Wednesday afternoon into early Wednesday evening, another line of
heavy/strong thunderstorms will push into the area. Though deep
shear will be stronger with this system, it will also be largely
boundary parallel, which often doesn't yield the most efficient
severe wind producing storms. One caveat is any cells that develop
ahead of the line may be able to better tap into the more robust
regime. Still, moderate instability and increased upper flow will
present potential for damaging wind gusts. While tornadoes can't be
ruled out, the impact of a very southward track of a secondary
surface low across central LA and south MS should tend to NOT favor
a low level wind field conducive for tornadoes. Average rainfall
amounts around an inch with locally higher totals will be a welcome
sight for the bulk of our area that is experiencing long term
rainfall deficits. Rain chances will end with the passage of the
front late Wednesday night into early Thursday morning.
Thursday through Sunday...
A brief return to cooler, more seasonable
conditions will arrive behind the front Thursday, though the airmass
will bounce back quickly into this weekend with high temps returning
to the 80s across most of the area as return flow kicks back in by
Friday. Another deepening upper trough may bring another cold front
through the area around the Sunday/Monday time frame, with a
returning chance for showers by Sunday. There is potential for a
more sustained cool off behind this system, with low temps in the
30s back in the realm of possibility in some areas. This is still
several days away, and thus, a lower confidence possibility.
Next Monday...
Another bout of storms is expected to impact the area Monday
morning. The overall setup looks to be quite favorable for
stronger thunderstorms. A deep trough that is dynamically
supported will swing through the ArkLaTex region sometime Sunday
night through Monday, which will allow for substantial cold air
advection to make its way down from the northern CONUS. The main
point of divergence among model guidance at this point is a matter
of timing not so much intensity. Although if the trough axis
swings through during max heating, that could of course cause the
system to be diurnally strengthened. This far out its difficult to
pin down timing, given the limited guidance that projects out to
168 hours. Our temperatures will certainly be about 5F below norms
after this system passes through: Highs are looking to top out in
the 60s F and the lows for Monday night will range in the mid to
low 40s F./86/OAJ/DL/
&&
.AVIATION...
(00Z TAFS)
Issued at 745 PM CDT Mon Mar 9 2026
A mix of MVFR/IFR/LIFR conditions prevail at TAF sites this
evening, but expect the ongoing convection affecting TAF sites
to diminish over the next couple of hours. MVFR ceilings will
develop at most TAF sites by 10/05-07Z Tuesday and then lower to
IFR to LIFR by 10/08-10Z. Expect improvements to MVFR stratus
after 10/14-15Z. Southerly winds will prevail through the end of
the 18Z TAF cycle, gusty up to 20mph at times during the afternoon
while light tonight. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 66 83 67 / 70 20 10 0
Meridian 82 65 84 65 / 70 30 10 0
Vicksburg 82 66 83 67 / 70 30 10 0
Hattiesburg 83 68 87 67 / 60 10 10 0
Natchez 82 66 84 67 / 70 20 10 0
Greenville 77 66 80 67 / 90 40 10 10
Greenwood 80 66 83 67 / 90 40 10 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
/15In the hours before
Local storm report, Mar 9, 5:18 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail Geeslin Corner 33.82N 89.84W
03/09/2026 M1.00 Inch Grenada MS Public
&&
CELocal storm report, Mar 9, 5:29 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
529 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail Meadville 31.47N 90.90W
03/09/2026 E1.25 Inch Franklin MS Public
Hail up to half dollar size in Meadville.
&&
CRLocal storm report, Mar 9, 5:46 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
546 PM CDT Mon Mar 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Hail 2 SSW Norfield 31.38N 90.49W
03/09/2026 E1.00 Inch Lincoln MS Emergency Mngr
&&
CESpecial weather statement, Mar 9, 6:48 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
648 PM CDT Mon Mar 9 2026
MSZ029-030-033-100045-
Oktibbeha MS-Clay MS-Webster MS-
648 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OKTIBBEHA...
NORTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES THROUGH 745 PM
CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cumberland, or 16 miles northwest of Starkville, moving southeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pheba and Griffith around 655 PM CDT.
Starkville around 700 PM CDT.
West Point and Muldrow around 710 PM CDT.
Sessums around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Mississippi.
&&
LAT...LON 3358 8915 3374 8907 3374 8904 3375 8903
3375 8898 3369 8872 3368 8872 3368 8867
3329 8867
TIME...MOT...LOC 2348Z 297DEG 28KT 3364 8901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
86Special weather statement, Mar 9, 7:18 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
718 PM CDT Mon Mar 9 2026
MSZ047-048-053-100100-
Warren MS-Hinds MS-Claiborne MS-
718 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES THROUGH 800 PM
CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yokena, or 11 miles north of Port Gibson, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Reganton and Rocky Springs around 725 PM CDT.
Utica and Newman around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3219 9107 3221 9101 3219 9100 3221 9098
3231 9061 3224 9047 3205 9048 3205 9071
3202 9101 3210 9104 3214 9100 3216 9100
3218 9106 3214 9105 3216 9106
TIME...MOT...LOC 0018Z 266DEG 27KT 3213 9094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KPSpecial weather statement, Mar 9, 7:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
729 PM CDT Mon Mar 9 2026
MSZ030-031-033-100130-
Lowndes MS-Oktibbeha MS-Clay MS-
729 PM CDT Mon Mar 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OKTIBBEHA...
SOUTHEASTERN CLAY AND LOWNDES COUNTIES THROUGH 830 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Point, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
West Point, Waverly, and Tibbee around 735 PM CDT.
Columbus and Columbus AFB around 740 PM CDT.
Kolola Springs around 750 PM CDT.
Steens around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 8831 3349 8887 3370 8873 3370 8872
3368 8872 3368 8850 3366 8852 3365 8851
3366 8850 3366 8846 3367 8843 3366 8826
TIME...MOT...LOC 0028Z 281DEG 26KT 3360 8866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:18 PM CDT | Special Weather Statement | JAN | Warren | 42 min |
| Mar 9, 7:24 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Warren | 32 min |
| Mar 9, 7:29 PM CDT | Special Weather Statement | JAN | Lowndes | 61 min |
| Mar 9, 7:32 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 58 min |
| Mar 9, 8:12 PM CDT | Special Weather Statement | JAN | Leflore | 48 min |
| Mar 9, 8:20 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence | 55 min |
| Mar 9, 8:34 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Simpson | 34 min |
Nearby
Tornado Warnings in Mississippi, 2026Every tornado warning in 2026Tornadoes in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.